Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Sioux Falls, SD

June 9, 2018Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2018, 12:37 AM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 12:37 AM CDT (05:37 UTC)
Expired
Jun 9, 2018, 1:15 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KFSD 090537
SVRFSD
SDC061-067-090615-
/O.NEW.KFSD.SV.W.0052.180609T0537Z-180609T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1237 AM CDT SAT JUN 9 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Hanson County in southeastern South Dakota...
  North central Hutchinson County in southeastern South Dakota...

* Until 115 AM CDT.

* At 1237 AM CDT, a severe thunderstorm was located near Parkston,
  moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Milltown around 1245 AM CDT.
  Alexandria and Emery around 115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4346 9801 4350 9799 4350 9796 4353 9796
      4368 9787 4362 9761 4358 9761 4337 9771
TIME...MOT...LOC 0537Z 216DEG 24KT 4341 9792 

HAIL...1.00IN
WIND...70MPH
 
$$

Chapman
2 follow-up statements
912 
WWUS53 KFSD 090601
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
101 AM CDT SAT JUN 9 2018

SDC067-090610-
/O.CAN.KFSD.SV.W.0052.000000T0000Z-180609T0615Z/
Hutchinson SD-
101 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HUTCHINSON
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4362 9761 4358 9761 4350 9765 4350 9796
      4353 9796 4368 9787
TIME...MOT...LOC 0600Z 213DEG 25KT 4355 9780 

$$

SDC061-090615-
/O.CON.KFSD.SV.W.0052.000000T0000Z-180609T0615Z/
Hanson SD-
101 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN HANSON COUNTY...

At 100 AM CDT, a severe thunderstorm was located 7 miles south of
Alexandria, or 14 miles northeast of Parkston, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Alexandria and Emery around 115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4362 9761 4358 9761 4350 9765 4350 9796
      4353 9796 4368 9787
TIME...MOT...LOC 0600Z 213DEG 25KT 4355 9780 

HAIL...0.75IN
WIND...60MPH
 
$$

Chapman
450 
WWUS53 KFSD 090611
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
111 AM CDT SAT JUN 9 2018

SDC061-090620-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-180609T0615Z/
Hanson SD-
111 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANSON COUNTY WILL
EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4362 9761 4358 9761 4350 9765 4350 9796
      4353 9796 4368 9787
TIME...MOT...LOC 0610Z 216DEG 24KT 4360 9775 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:22 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 9, 12:22 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1222 AM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Jun 8 2018

Current surface analysis indicating a warm front lying across
northeastern into north central Nebraska this afternoon, with some
convection breaking out just to the southeast of our CWA over west
central IA. Cannot rule out a thunderstorm in our extreme
southeastern counties over the next couple of hours, but anticipate
most of this activity to remain out of our area. The remainder of
the early/mid evening should be quiet, before activity develops in
the late evening over western/central SD as a shortwave begins to
push eastward out of Wyoming around 00Z. Meanwhile the
aforementioned warm front pushes to the north overnight, being
situated over east central SD/southwestern MN by Saturday morning.
While there are the usual CAM model differences, the general trend
is for the western SD convection to encroach on our western CWA
after 03Z. Convective parameters will support severe storms with
steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear
of near 35 kts. Greatest threat would be large hail and damaging
winds. Models have been hinting at the convection becoming focused
in two areas of our CWA overnight - one across the Highway 14
corridor where there is greater upper level support as the
aforementioned shortwave tracks northward around the upper level
ridge, and a secondary focus for convection along the MO River
corridor closer to a strengthening low level jet through Nebraska
and positioned closer to the better instability axis/edge of the CAP.

On Saturday, may see a break in the convection by mid morning, with
additional thunderstorm development possible in the afternoon,
mainly through southwestern MN and the IA Great Lakes as the
aforementioned surface front remains stationary across the area. It
will be another warm day with an upper level ridge overhead, and
highs mostly mid to upper 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 8 2018

The upper level ridge axis begins to slide eastward on Sunday as
upper level energy deepens over the Northern Rockies. Sunday will be
the warmest day of the next few, and it will be breezy with highs
into the lower to mid 90s over much of the area. Though there are
model differences, much of the day should remain dry.

The upper level energy slides across southern Canada into the middle
of next week, resulting in a zonal upper level flow across the
region. This will lead to cooler temperatures, albeit just above
normal through the period, with highs mainly lower to mid 80s.
There will be periodic thunderstorm chances, with model consensus
focused on Monday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1221 AM CDT Sat Jun 9 2018

Main concern for the 06Z TAF set involves the near term with a
line of TSRA moving eastward. Included good chances for
thunderstorms in the KFSD and KSUX TAF sites with some strong wind
possible. Otherwise, expecting VFR conditions for the balance of
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...MJ
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CDT Fri Jun 8 2018

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-092315-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible in the early morning
Saturday through late morning Saturday. A few storms may be
marginally severe with hail up to the size of nickels and isolated
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight.

SDZ050-052-057-058-063-064-092315-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Thunderstorms will push into south central South Dakota mid to
late evening, with severe weather possible. There is an enhanced
risk of severe weather with hail up to the size of golf balls and
wind gusts up to 70 mph. The severe threat will diminish in the
early morning hours Saturday, as the storms exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 8 pm this evening.

IAZ002-003-013-014-021-022-032-MNZ081-090-092315-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible through
sunset, however the activity should not be severe. Small hail and
gusty winds will be possible.

There will a small chance for additional thunderstorms to move
across the area late tonight and continue through Saturday
afternoon. The threat for severe weather is marginal, with a few
storms capable of small hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may linger Saturday but severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

In the hours before

Local storm report, Jun 8, 7:08 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             MILFORD                 43.33N 95.15W
06/08/2018  M0.88 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:14 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 SE WEST OKOBOJI       43.34N 95.15W
06/08/2018  M0.75 INCH       DICKINSON          IA   BROADCAST MEDIA

            DIME SIZED HAIL AT INTERSECTION OF HIGHWAYS
            71 AND 86.

&&

TRM
Local storm report, Jun 8, 7:20 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             SPENCER                 43.15N 95.15W
06/08/2018  E1.00 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:28 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             SPENCER                 43.15N 95.15W
06/08/2018  M1.50 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:31 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             9 E ROUND LAKE          43.51N 95.29W
06/08/2018  E1.00 INCH       JACKSON            MN   PUBLIC

&&

TRM
Local storm report, Jun 8, 9:50 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     CHAMBERLAIN             43.81N 99.32W
06/08/2018                   BRULE              SD   EMERGENCY MNGR

            WIND GUSTS ESTIMATED AT 60 TO 65 MPH BLEW A
            GARAGE DOOR IN.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:18 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory57 min
Jun 8, 10:09 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld51 min
Jun 8, 10:35 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory55 min
Jun 9, 12:10 AM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.